Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Des Moines, IA

May 31, 2000Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2000, 10:17 AM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 10:17 AM CDT (15:17 UTC)
Expired
May 31, 2000, 10:45 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:43 AM CDTThunderstorm Wind 52 MMt Auburn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KDMX 311525 COR
SVRDSM
IAC013-075-171-311545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED TO BLACK HAWK 
COUNTY
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1017 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRUNDY COUNTY IN CENTRAL IOWA
  NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA
  BLACK HAWK COUNTY IN NORTHEAST IOWA

* UNTIL 1045 AM

* AT 1016 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 9
  MILES SOUTHWEST OF HUDSON...OR ABOUT 16 MILES SOUTHWEST OF
  WATERLOO...MOVING EAST AT 80 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF HUDSON AROUND 1020 AM
  NEAR LA PORTE CITY AROUND 1030 AM

AT 1017 AM...A WEATHER SPOTTER REPORTED 1 INCH HAIL.
AT 1017AM...A WEATHER SPOTTER REPORTED 50 FOO

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4247 9260 4219 9258 4223 9169 4251 9172
&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 AM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, May 31, 2:31 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT TUE MAY 30 2000

...SEVERE AND HEAVY RAIN THREATS CONTINUE IN THIS FORECAST PACKAGE...

1ST CLUSTER OF SUPERCELLS THAT WERE AROUND DSM AREA HAVE FINALLY
EVOLVED INTO A MORE LINEAR MCS IN THE DVN CWA, WITH ADDITIONAL
ELEVATED STORMS FROMING AROUND THE ALO AND TAMA AREAS.  THIS IS
OCCURRING AS LLJ WEAKENS AND VEERS TO A SW DIRECTION.  FLOW IS
BECOMING MORE SOUTHERLY IN KS, ESPECIALLY AT 850-700 MB IN RESPONSE
TO ANOTHER SHORTWAVE.  SYNOPTIC SURFACE BOUNDARY HAS BECOME
STATIONARY OVER IA WITH SOME PUSH S INTO KS.  JET DYNAMICS ARE
AIDING CONVECTIVE DEVELOPMENT IN SD, WHILE THE CAP IS INHIBITING
CONVECTION SOMEWHAT IN NEBR AND WESTERN KS SO FAR.  THIS WILL LIKELY
CHANGE AS THIS MOVES INTO IA WHERE CAP IS WEAKER.  MESOETA HANDLING
SURFACE BOUNDARY RATHER WELL AT THIS TIME, AND SHOULD LIE ALONG OR
JUST S OF I-80 AGAIN BY EARLY AFTERNOON.  SIMILAR SEVERE CONVECTIVE
PARAMETERS WILL BE IN PLACE AGAIN THIS AFTERNOON WITH CAPES
EXCEEDING 3000 J/KG AND HELICITIES ABOVE 300 OR 400 ALONG AND N OF
THE BOUNDARY, AND EHI'S OF 6-8 ALSO, SO SUPERCELL POTENTIAL IS AGAIN
PRESENT.  SOME EVIDENCE OF A TROPICAL CONNECTION MAY EVEN ENHANCE
OUR PWAT'S THIS EVENING TOO, WITH 2-3 MCS'S LIKELY ONGOING TONIGHT OVER
THE CENTRAL PLAINS INTO THE UPPER MIDWEST.  FOR OUR CWA, AN MCS
LOOKS MOST LIKELY TO INITIATE IN THE SUX/FSD AREA AT THE NOSE OF THE
LLJ, TRACKING SE.  AGREE WITH THE 94E AS FAR AS BACKBUILDING AND
TRAINING. GIVEN LOCAL NATURE OF OUR RAINFALL TUE EVENING AND THIS
MORNING, WILL HOLD OFF ON FLASH FLOOD WATCH AT THIS TIME.  DAY SHIFT
MAY NEED TO CONSIDER ONE FOR TONIGHT AS TODAY'S CONVECTION EVOLVES.
WILL MENTION LOCALLY HEAVY RAIN AND SEVERE IN TODAY'S CENTRAL AND N
ZONES.  FOR OUT SOUTHERN ZONES, WILL KEEP A MORE CONSERVATIVE 30 POP
AS SURFACE BOUNDARY MOVES N.  THURSDAY AGAIN LOOKS ACTIVE AS PER SPC
DAY 2 OUTLOOK.  WARM SECTOR WILL BE IN PLACE, SO WIDESPREAD HEAVY
RAIN THREAT MAY NOT BE AS HIGH.  WILL GO WAMER THAN GUIDANCE TODAY
IN SW IA AS NUMBERS SEEM TOO LOW GIVEN TUESDAYS HIGHS.  THIS MAY BE
THE CASE AGAIN ON THURSDAY IN SOUTHERN IA AS WARM SECTOR PUSHES
NORTHWARD.  NO CHANGES PLANNED FOR EXTENDED FORECAST.

.DSM...NONE.
KULA

In the hours before

Special weather statement, May 31, 4:43 AM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT WED MAY 31 2000

HAZARD--LARGE HAIL...DAMAGING WINDS OVER 60 MPH AND TORNADOES.  HEAVY
RAINFALL ON THE ORDER OF 1 TO 2 INCHES...WITH LOCAL AMOUNTS UP TO 5
INCHES OR MORE...MAY LEAD TO LOCAL FLASH FLOODING.

AREA OF CONCERN--ALL OF CENTRAL IOWA...PARTICULARLY NORTH OF
INTERSTATE 80.

TIMING DETAILS--MOST OF TODAY AND TONIGHT.  A NEW SEVERE THUNDERSTORM
WATCH IS BEING CONSIDERED FOR PARTS OF THE STATE THIS MORNING.

METEOROLOGICAL COMMENTS--A STATIONARY FRONT WAS LOCATED FROM DUBUQUE
TO DES MOINES TO SHENANDOAH THIS MORNING.   THUNDERSTORMS WILL
DEVELOP ALONG AND NORTH OF THIS FRONT TODAY AS ANOTHER IN A SERIES
OF UPPER LEVEL DISTURBANCES IN THE JET STREAM TRACK OUT OF THE
CENTRAL PLAINS INTO THE UPPER MIDWEST.  FAST GROWING THUNDERSTORMS
WERE ALREADY OCCURRING IN RESPONSE OVER NORTHEAST AND CENTRAL
NEBRASKA.  ANOTHER SUCH DISTURBANCE WILL ARRIVE TONIGHT IN NORTHERN
IOWA.

THE AIR MASS OVER IOWA REMAINS QUITE UNSTABLE AND WILL BECOME EVEN
MORE UNSTABLE THROUGHOUT THE DAY AS HEATING TAKES PLACE.  PLENTY OF
MOISTURE POOLING ALONG THE BOUNDARY...WITH MORE FLOWING NORTHWARD
INTO THE REGION...IS PROVIDING FAVORABLE CONDITIONS FOR HEAVY
RAINFALL.  THUNDERSTORMS TRAINING OVER THE SAME LOCATION IS
POSSIBLE...LEADING TO HEAVY RAINFALL AND LOCAL FLASH FLOODING.  THE
THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND
TORNADOES IS AGAIN PRESENT TODAY...MAINLY THIS AFTERNOON INTO EARLY
EVENING ALONG THE STATIONARY FRONT.

PRECAUTIONS--STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

SPOTTER ACTIONS--SKYWARN AND AMATEUR SPOTTER GROUPS SHOULD BE READY
FOR ACTIVATION THROUGHOUT TODAY AND TONIGHT.

KULA
Special weather statement, May 31, 4:43 AM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT WED MAY 31 2000

HAZARD--LARGE HAIL...DAMAGING WINDS OVER 60 MPH AND TORNADOES.  HEAVY
RAINFALL ON THE ORDER OF 1 TO 2 INCHES...WITH LOCAL AMOUNTS UP TO 5
INCHES OR MORE...MAY LEAD TO LOCAL FLASH FLOODING.

AREA OF CONCERN--ALL OF CENTRAL IOWA...PARTICULARLY NORTH OF
INTERSTATE 80.

TIMING DETAILS--MOST OF TODAY AND TONIGHT.  A NEW SEVERE THUNDERSTORM
WATCH IS BEING CONSIDERED FOR PARTS OF THE STATE THIS MORNING.

METEOROLOGICAL COMMENTS--A STATIONARY FRONT WAS LOCATED FROM DUBUQUE
TO DES MOINES TO SHENANDOAH THIS MORNING.   THUNDERSTORMS WILL
DEVELOP ALONG AND NORTH OF THIS FRONT TODAY AS ANOTHER IN A SERIES
OF UPPER LEVEL DISTURBANCES IN THE JET STREAM TRACK OUT OF THE
CENTRAL PLAINS INTO THE UPPER MIDWEST.  FAST GROWING THUNDERSTORMS
WERE ALREADY OCCURRING IN RESPONSE OVER NORTHEAST AND CENTRAL
NEBRASKA.  ANOTHER SUCH DISTURBANCE WILL ARRIVE TONIGHT IN NORTHERN
IOWA.

THE AIR MASS OVER IOWA REMAINS QUITE UNSTABLE AND WILL BECOME EVEN
MORE UNSTABLE THROUGHOUT THE DAY AS HEATING TAKES PLACE.  PLENTY OF
MOISTURE POOLING ALONG THE BOUNDARY...WITH MORE FLOWING NORTHWARD
INTO THE REGION...IS PROVIDING FAVORABLE CONDITIONS FOR HEAVY
RAINFALL.  THUNDERSTORMS TRAINING OVER THE SAME LOCATION IS
POSSIBLE...LEADING TO HEAVY RAINFALL AND LOCAL FLASH FLOODING.  THE
THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND
TORNADOES IS AGAIN PRESENT TODAY...MAINLY THIS AFTERNOON INTO EARLY
EVENING ALONG THE STATIONARY FRONT.

PRECAUTIONS--STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHOULD BE
READY FOR ACTIVATION THROUGHOUT TODAY AND TONIGHT.

KULA
Special weather statement, May 31, 4:50 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT WED MAY 31 20
Local storm report, May 31, 10:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    EAGLE GROVE               IA   WIND DAMAGE
05/31/00   WRIGHT                         REPORTED BY MEDIA.
                                          ROOF OFF OFF SHED AND 6
                                          INCH TREES DOWN.

0925 AM    POPEJOY                   IA   1 INCH HAIL
05/31/00   FRANKLIN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningDMXFranklin33 min
May 30, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone22 min
May 30, 7:31 PM CDTTornado WarningDMXBoone14 min
May 30, 7:48 PM CDTTornado WarningDMXDallas27 min
May 30, 7:56 PM CDTSevere Thunderstorm WarningDMXPolk34 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
May 30, 8:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
May 30, 8:32 PM CDTSevere Thunderstorm WarningDMXDallas13 min
May 30, 8:35 PM CDTTornado WarningDMXPolk25 min
May 30, 8:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk32 min
May 30, 8:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
May 30, 8:58 PM CDTTornado WarningDMXPolk32 min
May 30, 9:03 PM CDTTornado WarningDMXHamilton, Hardin27 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama40 min
May 30, 9:25 PM CDTFlash Flood WarningDMXPolk4 hr
May 30, 9:28 PM CDTTornado WarningDMXPolk32 min
May 30, 9:35 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall40 min
May 30, 9:53 PM CDTSevere Thunderstorm WarningDMXStory37 min
May 30, 10:00 PM CDTTornado WarningDMXJasper, Polk45 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
May 30, 11:18 PM CDTSevere Thunderstorm WarningDMXTama57 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningDMXJasper47 min
May 31, 12:16 AM CDTSevere Thunderstorm WarningDMXGrundy29 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningDMXFranklin29 min
May 31, 9:20 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin25 min
May 31, 10:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
May 31, 11:03 AM CDTFlash Flood WarningDMXBlack Hawk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.